A new study reveals that nursing home residents with dementia who use selective serotonin reuptake inhibitors (SSRIs) have an increased risk of having a fall that causes injury compared with those who do not use SSRIs. Additionally those using average doses have 3 times the risk compared with nonusers, the authors, led by Carolyn S. Sterke, from Erasmus University Medical Center, Rotterdam, the Netherlands, report. Authors write, “Even at low doses, SSRIs are associated with increased risk of an injurious fall in nursing home residents with dementia.”
The use of an SSRI with a hypnotic or sedative increases the risk even further, they add. The study is published online January 18 in the British Journal of Clinical Pharmacology.
The study investigators analyzed daily drug use and daily falls over a 2-year period, from January 1, 2006, to January 1, 2008, in 248 nursing home residents with dementia. Their mean age of the participants was 82 years.
The researchers looked at the use and dose of SSRIs and other drugs known to increase the risk of falls, including antipsychotics (drugs for schizophrenia or psychosis), anti-anxiety drugs, sleeping pills, sedatives, antidiabetic drugs, beta-blocker eyedrops for glaucoma, cardiovascular drugs, pain killers, antihistamines, and antivertigo drugs, from the prescription database in the medical records. The most common SSRI was citalopram, followed by paroxetine, sertraline, and fluvoxamine. The tricyclic antidepressants amitriptyline and nortriptyline were also used; other antidepressants included trazodone and mirtazapine.
Results from the study showed that 152 (61.5%) of the residents had 683 falls. Thirty-eight residents (15.4%) fell once; 114 (46.2%) fell frequently, the authors report. About one-third of the falls (220, or 32.2%) resulted in an injury. Of these falls, 10 (1.5%) resulted in a hip fracture, 11 (1.6%) of the injuries were other fractures. One resident died as a result of a fall. Additionally, 198 (30.0%) of falls resulted in other types of injuries, including open wounds, sprains, bruises, and swellings.
This risk was dose-dependent, with more falls seen with higher SSRI doses. At a quarter of the defined daily dose, the risk increased by 31%; at half the defined daily dose, this risk increased by 73%; and at the full daily dose, the risk increased by 198%.
“These are frail, elderly patients,” Josepha A. Cheong, professor of psychiatry at the University of Florida College of Medicine, Gainesville, Florida, who was not involved in the research, told Medscape Medical News. “This study is a reminder that the elderly with dementia are prone to many serious complications, such as falls, and are certainly more sensitive to polypharmacy. They are more likely to be on multiple medications. This is likely to potentiate any adverse drug reactions or side effects, including increased sedation, which can certainly predispose a patient to a fall,” she said.
“Staff in residential homes are always concerned about reducing the chance of people falling and I think we should consider developing new treatment protocols that take into account the increased risk of falling that occurs when you give people SSRIs,” Ms. Sterke said in a statement. “I suppose the reason that people fall more often when using SSRIs is inherent to these drugs,” she told Medscape Medical News.
Ms. Sterke also believes that physicians should be very careful before prescribing SSRIs for these patients. “Physicians should think twice before prescribing SSRIs, even at low doses. Preference should be given to nonpharmacological interventions for depressive symptoms in persons with dementia, such as psychosocial care methods, and music therapy,” she said. “The findings from the study also demonstrate the necessity of investing in professionals in nursing homes to support residents with depression and to help residents undertake pleasant activities and worry less,” she added.
“The authors take into account other medications, but how can you say that the falls were due to the SSRIs and not to the other medications,” Dr. Cheong pointed out. “We already know that SSRIs can inhibit or decrease drug metabolism, even in low doses, of other medications. The authors state this also. There are many reasons besides SSRIs that could be responsible. The study would have been stronger if they had age-matched nondemented people who were on exactly the same medications,” she said.
The Alzheimer's Society called for more research into alternative treatments. Professor Clive Ballard, from the Alzheimer's Society, said it was “worrying” that such a commonly prescribed anti-depressant was causing increased risk. He said, “It is important to highlight any aspect of care that might be causing risk to a person with dementia. We want to ensure that people with the condition are always receiving the best care possible. More research is now needed to understand why this anti-depressant is having this effect on people with dementia and if there is an alternative treatment for depression that they could be prescribed. One in three people over 65 will die with dementia yet research into the condition continues to be drastically underfunded. We must invest now.”